When pregnant women take prescription medications or other drugs, their baby may be born with signs of withdrawal from the medications or drugs the mother was taking. This treatable condition is called Neonatal Abstinence Syndrome (NAS) or Neonatal Opioid Withdrawal Syndrome (NOWS). Antidepressants, benodiazenpines, and barbiturates may cause signs of withdrawal in infants, but the most common substances that cause NAS or NOWS are opioids.
A baby born with NAS or NOWS can suffer from withdrawal symptoms such as: fever, seizures, difficulty feeding, continuous crying, rapid breathing, and extreme sensitivity to sounds and light. Babies with NAS or NOWS are watched closely in the hospital for any signs of withdrawal. Sometimes symptoms can be treated by keeping babies in the room with mom, wrapping a baby in a light-weight blanket and limiting their exposure to bright lights and noises. Medication to treat withdrawal may be needed for some babies.